Pennsylvania, 2003

Flash Flood in Pennsylvania, September 15 to 16, 2003

September 15 to 16, 2003 · NWS PHI · 1 event in 1 county or zone

Remnant moisture from Tropical Storm Henri produced copious amounts of rain during the morning and again during the late afternoon across Chester County and far northwestern Delaware County. Runoff from the upstream heavy rain caused significant flooding along the Brandywine Creek and minor flooding along Chester and Crum Creeks.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Remnant moisture from Tropical Storm Henri produced copious amounts of rain during the morning and again during the late afternoon across Chester County and far northwestern Delaware County. Runoff from the upstream heavy rain caused significant flooding along the Brandywine Creek and minor flooding along Chester and Crum Creeks. Flooding along the Brandywine Creek closed U.S. Route 1 in Chadds Ford and the Brandywine River Museum. The Brandywine Creek at Chadds Ford was above its 9 foot flood stage from 1029 a.m. EDT on the 15th through 547 a.m. EDT on the 16th. It crested (sixth highest ever) at 13.72 feet at 557 p.m. EDT on the 15th. Chester Creek in Chester was above its 8 foot flood stage from 629 p.m. EDT through 740 p.m. EDT on the 15th. It crested at 8.15 feet at 7 p.m. EDT. Crum Creek at Newtown Square was above its 6 foot flood stage from 621 p.m. EDT through 928 p.m. EDT on the 15th. It crested at 6.72 feet at 730 p.m. EDT. Storm totals included 3.87 inches in Chadds Ford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 15, 1:42 AM EST, 7 hours 47 minutes earlier.

Area forecast discussion, Sep 15, 1:42 AM EST, 7 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
242 AM EDT MON SEP 15 2003

TROPICAL AIRMASS REMAINS IN PLACE INTO EARLY TNGT...THEN A COLD
FRONT DROPS DOWN FROM THE NW FOLLOWED BY HIGH PRESSURE THAT WILL
ALLOW THE HUMIDITY TO DECREASE. WITH AND AHEAD OF THE FRONT SHOULD
BE SHOWERS AND SCATTERED TSTMS. BEHIND IT...CLEARING.

MAIN CONCERN THIS FCST IS FROM THU INTO FRI NIGHT WHEN POWERFUL
HURRICANE ISABEL THREATENS. IF THE STORM TRACKS CLOSE OR OVER THE
FORECAST AREA...THE WINDS ASSOCIATED WITH THE HURRICANE COULD BE
STRONGER THAN MANY OF US HAVE EVER EXPERIENCED. THIS STORM SHOULD BE
TAKEN SERIOUSLY

IN ADDITION...THERE IS POTENTIAL FOR VERY HEAVY RAINS DEPENDING ON
THE TRACK, SO HYDROLOGY IS ALSO A CONCERN.

USERS OF EXPERIMENTAL FORECAST GRIDS...BE AWARE THAT POLICY LIMITS
MAXIMUM SUSTAINED WIND STRENGTH TO 33 KTS OUT PAST THE 72 HOUR
FORECAST.  THIS IS TO REFLECT THE INHERENT UNCERTAINTY IN THE
HURRICANE FORECAST TRACK AT GREATER TIME RANGES.  REFER TO NHC FOR
THE OFFICIAL TRACK AND STRENGTH OF THE STORM.

POP QUIZ...WHEN WAS THE LAST OFFICIAL LANDFALLING HURRICANE IN NEW
JERSEY?  SEPTEMBER 16TH IN 1903.  THE 100TH ANNIVERSARY IS
TOMORROW...COINCIDENCE?.

NOW IS THE TIME WHERE BEING PREPARED PAYS OFF.  KEEP UP TO DATE WITH
THE LATEST FORECASTS.   CHECK OUR WEB SITE...WWW.ERH.NOAA.GOV/PHI
FOR THE LATEST FORECAST INFORMATION...AS WELL AS PREPAREDNESS
INFORMATION IF THE HURRICANE THREATENS YOUR LOCATION.

ON THE COAST WE WILL CARRY SCA DUE TO SEAS. ALSO THERE IS A HIGH
RISK FOR RIP CURRENTS.

FCSTID =    9
MPO   71  55  73  54 /  70  30  10  10
ABE   78  63  78  57 /  70  40  10  10
RDG   78  63  78  58 /  70  40  10  10
PHL   81  66  81  63 /  60  40   0   0
12N   75  59  76  57 /  70  40  10  10
SMQ   78  67  79  62 /  60  50   0   0
TTN   79  66  80  63 /  60  50   0   0
MIV   80  66  79  66 /  60  50   0   0
ACY   78  67  80  69 /  60  50   0   0
ILG   81  65  80  62 /  60  40   0   0
DOV   81  66  80  65 /  50  40   0   0
GED   81  67  80  67 /  50  40   0   0
ESN   81  66  80  64 /  50  40   0   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA ALONG THE COAST.

RNS
Hazardous weather outlook, Sep 15, 3:14 AM EST, 6 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151100-

HAZARDOUS WEATHER OUTLOOK - CORRECTION FOR RIP CURRENTS
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 AM EDT MON SEP 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE COAST.

SHOWERS ARE LIKELY TODAY ALONG WITH SCATTERED THUNDERSTORMS. SOME
RAIN COULD BE HEAVY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIP CURRENTS ARE POSSIBLE THROUGH MOST OF THE PERIOD.

THE MAIN THREAT WILL BE FROM POWERFUL HURRICANE ISABEL. THE
FORECASTED TRACK FOR ISABEL HAS IT AFFECTING THE REGION
THURSDAY INTO FRIDAY.

SEE THE LATEST ADVISORY FROM THE NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 15, 4:41 AM EST, 4 hours 48 minutes before
DEZ001-PAZ054-055-060-061-067-068-151230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
541 AM EDT MON SEP 15 2003

...HEAVY RAINS WERE TRAINING FROM SOUTH TO NORTH THROUGH EASTERN
PENNSYLVANIA EARLY THIS MORNING...

A BAND OF SHOWERS AND THUNDERSTORMS WAS PERCHED FROM NORTHERN
DELAWARE NORTHWARD TO THE POCONOS OF PENNSYLVANIA THIS MORNING. THE
HEAVIEST RAINS HAVE BEEN OVER CHESTER COUNTY IN SOUTHEASTERN
PENNSYLVANIA...WHERE RADAR HAS ESTIMATED BETWEEN 2 AND 2.5 INCHES OF
RAIN IN A COUPLE OF HOURS.

THIS BAND OF RAIN IS EXPECTED TO MOVE SLIGHTLY TO THE NORTHWEST AS
WELL AS TAPER OFF DURING THE NEXT 2 OR 3 HOURS...BUT UNTIL THEN
WATCH FOR PONDING OF WATER ON ROADS AND IN LOW SPOTS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ANY
UPDATES. WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WWW.ERH.NOAA.GOV/PHI.
Special weather statement, Sep 15, 4:41 AM EST, 4 hours 48 minutes before
DEZ001-PAZ054-055-060-061-067-068-151230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540M EDT MON SEP 15 2003

...HEAVY RAINS WERE TRAINING FROM SOUTH TO NORTH THROUGH EASTERN
PENNSYLVANIA EARLY THIS MORNING...

A BAND OF SHOWERS AND THUNDERSTORMS WAS PERCHED FROM NORTHERN
DELAWARE NORTHWARD TO THE POCONOS OF PENNSYLVANIA THIS MORNING. THE
HEAVIEST RAINS HAVE BEEN OVER CHESTER COUNTY IN SOUTHEASTERN
PENNSYLVANIA...WHERE RADAR HAS ESTIMATED BETWEEN 2 AND 2.5 INCHES OF
RAIN IN A COUPLE OF HOURS.

THIS BAND OF RAIN IS EXPECTED TO MOVE SLIGHTLY TO THE NORTHWEST AS
WELL AS TAPER OFF DURING THE NEXT 2 OR 3 HOURS...BUT UNTIL THEN
WATCH FOR PONDING OF WATER ON ROADS AND IN LOW SPOTS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ANY
UPDATES. WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WWW.ERH.NOAA.GOV/PHI.
Local storm report, Sep 15, 7:14 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
814 AM EDT MON SEP 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 AM    WEST VINCENT              PA   FLASH FLOOD
09/15/03   CHESTER                        SPOTTER REPORTED FLOODING
                                          ALONG THE PICKERING CREEK
                                          IN WEST VINCENT TOWNSHIP.
                                          FLOODING ALSO OCCURRING
                                          ALONG THE EAST BRANCH OF
                                          THE BRANDYWINE IN
                                          DOWNINGTOWN. DOWNINGTOWN
                                          STORM TOTAL 3.25 INCHES
                                          AND STILL RAINING.

The radar

The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Delaware

When
September 15, 9:29 AM EST to September 16, 4:47 AM EST
Where
Delaware County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371976.